Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 96, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 1998, 6:43 PM CDT for Adams County, Wisconsin. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 18, 1998, 7:00 PM CDT
- In force
- 17 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WUUS1 KLSE 182345 RRA SVRLSE WIC001-190000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 643 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL 700 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BIG FLATS OR 20 MILES SOUTH OF WISCONSIN RAPIDS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROME AT 650 PM THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND AWAY FROM WINDOWS KING/RRS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 18, 2:50 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT THU JUN 18 1998 TONIGHT/S PRIMARY CONCERN...FLASH FLOOD AND SEVERE WEATHER POTENTIAL THIS EVENING. AS OF 19Z...LOW PRESSURE AT SURFACE AND ALOFT OVER NORTHERN PLAINS WITH SURFACE COLD FRONT ADVANCING INTO WESTERN IOWA AS SHOWN WELL BY 15Z RUC. SATELLITE IMAGERY INDICATED MORE STORMS FORMING ALONG THE FRONT AND LIFTING RAPIDLY NORTHWARD. OTHER THUNDERSTORMS ALREADY MOVING RAPIDLY ACROSS THE FORECAST AREA AND A FEW OF THESE HAVE PRODUCED LOCALLY HEAVY RAIN IN NORTHEAST IOWA AND SOUTHWEST WI. EVEN ISOLATED WIND DAMAGE NEAR ROCHESTER MN AND IN GRANT COUNTY OF SOUTHWEST WI. 12Z MODELS INDICATED UPPER LEVEL TROUGH BECOMES NEGATIVE TILTED AND SWINGS OVER OUR FORECAST AREA THIS EVENING WITH STRONG 200-400 MB PV-ADVECTION. UPPER LEVEL TROUGH AND SURFACE COLD FRONT SHOULD PASS QUICKLY THROUGH THIS EVENING...EXITING EASTERN AND NORTHERN MOST SECTIONS AROUND 06Z. QPF SHOWED ANOTHER ROUND OF HEAVY RAINFALL BEFORE THE FRONT AND UPPER LEVEL ENERGY EXIT. RAINFALL FROM PREVIOUS STORMS AND TRAINING ANTICIPATED WITH NEXT ROUND THIS EVENING STILL ENHANCING POTENTIAL FOR FLASH FLOODING ALL OF NORTHEAST IOWA AND WI ZONES. SOUTHEAST MN ZONES CAN HOLD MORE WATER PER FLASH FLOOD GUIDANCE VALUES...BUT AM CONCERNED THAT LOCALIZED SPOTS COULD HAVE RAIN THAT EXCEEDS THEIR FLASH FLOOD VALUES AS WELL. ALSO...A FEW STORMS COULD STILL HAVE LARGE HAIL AND DAMAGING WINDS ALL OF OUR FORECAST AREA THIS EVENING TOO. COORDINATED WITH DES MOINES AND MINNEAPOLIS FORECAST OFFICES. THOMPSON
In the hours before
Local storm report, Jun 18, 3:45 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 MILES NORTH OF NASHUA IA TORNADO
06/18/98 CHICKASAW TWO SEMIS IN A DITCH AND
POWER LINES DOWN.
0333 PM NORTH WASHINGTON IA UNCONFIRMED REPORT OF
06/18/98 CHICKASAW TORNADO BY SHERIFF
TMCLocal storm report, Jun 18, 3:45 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 MILES NORTH OF NASHUA IA TORNADO
06/18/98 CHICKASAW TWO SEMIS IN A DITCH AND
POWER LINES DOWN.
0333 PM NORTH WASHINGTON IA UNCONFIRMED REPORT OF
06/18/98 CHICKASAW TORNADO BY SHERIFF
TMCSpecial weather statement, Jun 18, 6:00 PM CDT, 43 minutes before
IAZ008>011-018-019-029-030-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 600 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH CANCELLED FOR NORTHEAST IOWA... ALLAMAKEE...CLAYTON...FAYETTE...CHICKASAW...WINNESHIEK... HOWARD...FLOYD AND MITCHELL COUNTIES OF NORTHEAST IOWA ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH OR FLASH FLOOD WATCH. THUNDERSTORMS WITH HEAVY RAINS HAVE MOVED OUT OF THE AREA. THOMPSON
Special weather statement, Jun 18, 6:00 PM CDT, 43 minutes before
IAZ008>011-018-019-029-030-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 600 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH CANCELLED FOR NORTHEAST IOWA... ALLAMAKEE...CLAYTON...FAYETTE...CHICKASAW...WINNESHIEK... HOWARD...FLOYD AND MITCHELL COUNTIES OF NORTHEAST IOWA ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH OR FLASH FLOOD WATCH. THUNDERSTORMS WITH HEAVY RAINS HAVE MOVED OUT OF THE AREA. THOMPSON
Special weather statement, Jun 18, 6:17 PM CDT, 26 minutes before
MNZ088-096-WIZ033-041-053-190015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 617 PM CDT THU JUN 18 1998 ...HIGH WINDS REPORTED BEHIND THE RECENT LINE OF THUNDERSTORMS... WIND GUSTS TO 50 MPH HAVE BEEN REPORTED BEHIND THE LINE OF SEVERE THUNDERSTORMS THAT MOVED THROUGH EARLIER THIS EVENING. BE AWARE THAT THESE WINDS COULD STILL DO DAMAGE TO ITEMS NOT SECURED. STAY IN A SAFE PLACE UNTIL THE WINDS HAVE COMPLETELY DIED DOWN. IF OUTDOORS...SEEK SHELTER IMMEDIATELY. WINDS ARE EXPECTED TO DECREASE AND NO LONGER BE A THREAT BY 800 PM CDT. TMC &
Special weather statement, Jun 18, 6:17 PM CDT, 26 minutes before
MNZ088-096-WIZ033-041-053-190015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 617 PM CDT THU JUN 18 1998 ...HIGH WINDS REPORTED BEHIND THE RECENT LINE OF THUNDERSTORMS... WIND GUSTS TO 50 MPH HAVE BEEN REPORTED BEHIND THE LINE OF SEVERE THUNDERSTORMS THAT MOVED THROUGH EARLIER THIS EVENING. BE AWARE THAT THESE WINDS COULD STILL DO DAMAGE TO ITEMS NOT SECURED. STAY IN A SAFE PLACE UNTIL THE WINDS HAVE COMPLETELY DIED DOWN. IF OUTDOORS...SEEK SHELTER IMMEDIATELY. WINDS ARE EXPECTED TO DECREASE AND NO LONGER BE A THREAT BY 800 PM CDT. TMC &
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:24 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 36 min |
| Jun 18, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 61 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 74 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 74 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 83 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 83 min |
| Jun 18, 5:40 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 65 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.